Acne Products and Allergic Reactions | Top Dermatology Blog

Acne Products and Allergic Reactions

Published on September 13th, 2016

While it is uncommon, it is not entirely unheard-of for an individual using over-the-counter acne medication to present with a serious allergic reaction. The FDA has received more than one hundred such reports to date, with the most recent year for reliably collated reports being 2013. On average, they receive approximately three reports per year; however, these represent serious side effects, including loss of orientation and difficulty breathing. Some reports indicated that individuals experienced a tightness in the chest and throat, as well as severe swelling in the face, hands, and feet.

Each of the aforementioned reports on file implicates a drug including one of the following two active ingredients: Benzoyl Peroxide or Salicylic Acid.

It is entirely possible that other ingredients can cause, or contribute to, one or more of the commonly reported reactions. Other reactions, some of which occurred independently from those mentioned above, include itchy skin and hives. Rarely, side effects may include additional outbreaks of pimples and other forms of acne.

How to Protect and Safeguard Good Health

Individuals who experience severe side effects after taking acne medication are advised to seek medical attention immediately. In particular, dermatologists recommend seeking medical assistance in the event of any of the following symptoms, despite whether or not the afflicted individual is taking acne medication at the time.

  • Difficulty breathing (including tightness of the chest or throat)
  • Feeling dizzy, lightheaded, or faint; severe disorientation
  • Swollen hands or feet; also, swelling of the eyes, tongue, face, or throat
  • Intense itching, redness or burning of the skin (may or may not be accompanied by hives or pimple outbreaks)

It is particularly important to see a doctor if these symptoms occur in combination, as they may represent a severe allergic reaction. Whether it is due to acne medication or to some other factor, such a reaction requires urgent treatment.

Seek Advice from Your Dermatologist

Many patients have questions about pimples, acne, other common skin conditions, and the medicines which are used to treat them; however, they aren’t sure about when they should seek professional medical advice.

Individuals in the following circumstances should consider consulting a dermatologist:

  • Planning on using an acne medication that is non-prescription initially
  • Planning on changing non-prescription acne medications
  • Planning on taking a new non-prescription acne medication after previously suffering an allergic reaction (of any level of severity)

Please note that severe side effects are extremely rare from over-the-counter acne medication. Actual life-threatening conditions are rare. In the event that symptoms are presented, it is simply good advice to seek medical assistance.